May 17, 2013
Diarrhea associated with the use of antibiotics affects as many as 30% of patients. This study published in the Journal of the American Medical Association demonstrated what many of us have known: probiotics can help counter the damage induced by antibiotic therapy. A total of 82 randomized controlled trials were analyzed which included a total of 11,811 participants. The most common probiotic used was Lactobacillus based alone, or in combination with others, such as Bifidobacterium. Sixteen of the studies used Saccharomyces Boulardii, a yeast based probiotic. According to the authors of the study, “The pooled evidence suggests that probiotics are associated with a reduction in antibiotic associated diarrhea.” This outcome wasn’t affected by the type of probiotic used, the participants age, their diagnosis, or the type of setting involved.
It is highly advisable to take a bottle or two of a good quality probiotic, preferable with at least 10-20 billion organisms per capsule, following antibiotic therapy.
Probiotics for the Prevention and Treatment of Antibiotic-Associated DiarrheaA Systematic Review and Meta-analysis. JAMA. 2012;307(18):1959-1969